Thursday December 18th 2014

How much Wellbutrin is too much?

How much Wellbutrin is too much?

Wellbutrin is an antidepressant medication used to treat depression, seasonal effective disorder (SAD) and to help people stop smoking. In this article, we’ll look at the safe amounts of Wellbutrin and how much Wellbutrin it takes to overdose.  Although using Wellbutrin to get high is unlikely, we also review some of the risks of taking high doses of Wellbutrin.  Your questions about too much Wellbutrin are welcomed at the end.

Wellbutrin strengths

Wellbutrin comes in a tablet, as well as a sustained release and extended release formula. Wellbutrin may be prescribed in strengths of 75mg or 100 mg. You can develop a tolerance to the medication and eventual dependence on Wellbutrin if you take it long term. If you become physically dependent on Wellbutrin, doctors will have you decrease your dose gradually rather than stopping all at once to avoid withdrawal symptoms.

How much Wellbutrin is safe?

While it is possible to overdose on Wellbutrin, it’s never safe to take more than the recommended amount on your prescription. However, even at normal therapeutic doses, there’s a slight risk of seizures (about 4 in every 1000 patients), and this becomes more pronounced at doses higher than 450 mg per day.

How much Wellbutrin can you take at once?

Up to 100 mg of Wellbutrin should be taken at one time. And there is no medical reason which justifies higher doses of Wellbutrin. Plus, taking Wellbutrin in large quantities to try to “get high” is unlikely to result in any kind of euphoria, and is very dangerous.

How much Wellbutrin to overdose?

Cases of Wellbutrin overdose have been reported where individuals survived taking 12 g of the antidepressant medication – that’s 26 times higher than the maximum recommended daily dose. However, for many people OD on Wellbutrin occurs in lower doses, between 5.4 and 9 grams. But even at thes lower doses of Wellbutrin, you’re still likely to suffer adverse side effects which could be dangerous.

Toxic levels of Wellbutrin in the system

You can overdose on Wellbutrin by taking it orally. But it’s easier to overdose on Wellbutrin by taking it in ways other than prescribed (more frequently, in higher amounts, or by trying to abuse Wellbutrin). In fact, crushing a Wellbutrin tablet and snorting Wellbutrin SR, or dissolving it in water and injecting it, increases your risk of overdose or severe side effects.

Furthermore, how long Wellbutrin out of system can be long, because of Wellbutrin’s long half life and slow rate of absorption.  This is why traces of Wellbutrin can remain in your system for days to weeks after last dose.

How much Wellbutrin is fatal?

Any amount over 5.4 grams could be fatal. While some people can take much higher doses and survive, it’s not worth taking the risk. Individuals can react very differently to Wellbutrin, so it’s important to only take it as directed by a doctor.

How much Wellbutrin should I take?

You should take the amount of Wellbutrin prescribed to you by your doctor. Never take more than recommended by a medical professional, and only take this oral medication as directed.

How much Wellbutrin questions

If you still have questions about Wellbutrin and overdose, please leave them here.  We are happy to respond to your questions personally and promptly.

Reference Sources: DailyMed Drug Label: Wellbutrin
PubMed Health: Bupropion
Hazardous Substances Data Bank: Bupropion Hydrochloride

Photo credit: Erin DeMay

Leave a Reply

15 Responses to “How much Wellbutrin is too much?
Melody
7:19 pm September 25th, 2012

Was originally prescribed 150mg for two weeks with an increase to 300mg the week prior and of my period. At one point, it was decided to change to 300mg everyday. I mistakenly continued to take 1 pill for two weeks and then two pills the next two weeks – meaning 300mg for two weeks and then 600mg for two weeks. I did this for about 9 months. Can you tell me the implications? What kind of effects and how long they may last? Thank you -

L
5:53 pm March 8th, 2013

I mistakenly took a 300 twice instead of a two 150m pill once.

6:08 am March 9th, 2013

Hello L and Melody. I’d suggest that you call a local pharmacist to talk about mistaken increased doses of Wellbutrin and the side effects. A medical professional is the best source of information on drug effects and can help you identify steps you need to take.

dan
3:26 pm April 19th, 2013

I personal snorted 6 300 mg pills, I was extremely high, hearing voices and halusinateing. sorry cant spell.

Donna Rockwell
1:57 pm April 25th, 2013

I will be having lap band surgery soon and I need to know if I can crush Wellbutrin 100 mg into a powered form or very small crushed pieces? Please contact Asap. Thank you.

Lila
8:18 pm January 10th, 2014

My dr prescribed 300mg XL of wellbutrin, is this an error?

Jessica
10:25 pm March 10th, 2014

Recently I started taking my boyfriends bupropion because his mom said it helped her lose weight. I started at a lower dose, but as my tolerance built I increased the dose, wanting to keep my appetite very low. Currently I am taking two 300mg pills every morning. Some days I experience a dizzy uneasy feeling, and I worry about other on and off symptoms. I am also taking suboxone, and baclofen. I would just like to know if I continue to do this staying at the same dose, if that isn’t high enough to be too dangerous. Been looking online and I cannot seem to find anything that will answer my question instead of scaring me with pages of symptoms. I would really appreciate a response, the answer that I get will help me to determine what course of action I should take, as I don’t want to put myself in too high of a risk. Thank you

12:39 pm March 11th, 2014

Hello Jessica. I’d suggest that you consult a pharmacist…by phone. I’d ask for an assessment of risk to your person, and a suggested tapering plan. Best of luck to you.

Julie
3:42 am May 22nd, 2014

I take 200mg extended release right now and my psycoligist wants me to stay at it but I have problems more with SAD but when I do have SAD then I seem more like Major Depression issues. I want to come dow to 100mg for the summer. Is this a good thing to do. I am also talking to my Counsler and my doctor about all this but hopeing for more info on if I should decrease it for the summer.

Wanda
4:42 am June 2nd, 2014

I take 300 mg xl daily, I forgot I took it and took it again…what’s gonna happen??

ttapp
6:03 pm July 14th, 2014

took am meds 300mg wellbutrin x,l synthrod125cg and adipex p 3.7 aprox 6.00
at 11.00 am took all again, forgot I took it earlier. nurse at drs no help please read and advise

8:47 am July 15th, 2014

Hi ttapp. Call Poison Control Center on 1-800-222-1222 for a free, over the phone assessment of the risk of overdose and with help on what to do next. If you start to feel some adverse symptoms and reactions to the pills, you should immediately Call 911.

Paula
1:14 pm September 4th, 2014

I was started out taking Wellbutrin 100 mg for one month (increases by Phycho MD) the following month to 200 mg followed by 300mg. My memory became horrible. Couldn’t remember things I did on a daily basis plus grew very impatient and mean. I didn’t want to take this medication anymore and didn’t want to get in touch with MD because She’ll just say give it a chance or we’ll try some other drug. I have ADD THAT’s why I wanted to try a med, but it only made my systems worse. I cut my 300mg pill in half and took it (150mg) for a week then cut that 1/2 into 1/2 (75 mg) for 1week. Now i just read you should never cut or crush them, so now I’m a little scared,cause that’s what 8
Cause that”s what I did. I feel better off the Med have been juicing,exercising,and trying to get more sleep . I’ve had trouble sleeping and nightmares,other than that , i don’t think I’ve had any other side effects besides headaches as we’ll. I have 3 days left (of my 300mg pill cut into 1/4 equaling four 75mg each) should I go cold turkey at this point or continue to take the last pill I cut into 1/4ths?? thank you.

Susan
4:52 pm October 27th, 2014

My daughter took approximately 15 of the longest release tablets of 300mg some time between 10:30 pm and 3:00 am last night, and had severe hallucinations and seizures, which the hospital has not yet been able to get the seizures under control. She lost the ability to speak coherently at about 3:20 a.m. and is currently under strong sedation since they had to put her on a ventilator in order to keep her airway clear. I thought this would equate to 3 grams, but it looks like it equates to more than that – what is the actual gram count in 15 300 mg XL or whatever the longest release tablets are?

Ivana @ Addiction Blog
9:41 pm November 1st, 2014

Hi Susan. If she took 15 Wellbutrin pills from 300mg, she basically took 4500mg. That equals 4.5 grams. It is close to the amount needed for an overdose, but since every organism is different, some people need less to overdose. I hope she gets better soon. How is she doing?

Leave a Reply